We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Signs of an Allergic Reaction to Ibuprofen?

By Rhonda Rivera
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Hives and facial swelling are signs of allergic reactions to ibuprofen. The sudden appearance of bright red welts is likely hives, which can spread and change shape. Facial swelling is another common sign of an allergy to ibuprofen that also happens in response to many other allergens. Not all negative reactions to ibuprofen are allergic reactions, however. In addition, after experiencing an allergic reaction to ibuprofen, a patient might be advised by a doctor to avoid using the medication again.

Someone experiencing an allergic reaction to ibuprofen might develop hives, which are a common response to an allergen. They are itchy, red welts that can appear nearly anywhere on the body. Hives can spread to other body parts and join other hives to become one large hive. This kind of allergic reaction generally fades within minutes to hours, but severe cases might require an examination by a medical professional. Antihistamines usually are recommended to help get rid of hives, in addition to avoiding skin irritants and hot showers.

Facial swelling can be a life-threatening allergic reaction to ibuprofen, especially if the tongue swells, too. Sometimes, the swelling is slight and difficult to detect. Other times, the swelling might be so severe that the afflicted person experiences pain and difficulty breathing. This allergic reaction usually must be treated by a healthcare professional as soon as possible, and ibuprofen and any other suspected allergens should be avoided. While seeking help, the person can use a cold compress on his or her face and make sure to keep his or her head above the rest of his or her body to help reduce the swelling.

What seems like an allergic reaction to ibuprofen may actually not be an ibuprofen-related problem. Like all medications, ibuprofen has side effects, many of which can be severe or life-threatening and might be mistaken for an allergic reaction. Shortness of breath, convulsions and coughing up blood are some serious side effects that should be evaluated by a doctor. Ringing in the ears, dizziness and blurred vision are milder problems. In all of these cases, the medication should not be taken again before its effects are discussed with a doctor.

Most people try to avoid suspected allergens to prevent another bad reaction. Instead of using ibuprofen, a person can apply ice packs or heat to reduce pain. Light exercise might also help, such as some yoga routines and other low-impact exercises. Ibuprofen is sold under various brand names, and there are many medications similar to it that might also cause an allergic reaction. When a person is in doubt over what to use instead of ibuprofen, he or she should consult a healthcare professional.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources

Discussion Comments

By anon995504 — On May 05, 2016

I had a terrible reaction to Ibuprofen liquid gels beginning in January 2016. It was difficult to determine what was causing a severe rash outbreak. We narrowed it down to the ibuprofen I was taking daily for knee pain. It's difficult to say whether it was an issue with artificial coloring or the medicine itself as I had been taking it for years without any adverse effects.

By candyquilt — On Sep 30, 2013

I think an allergy can show up in different ways in different people. My daughter is also allergic but doesn't get a rash. She has stomach problems and asthma like symptoms.

Her doctor told me that ibuprofen can trigger an asthma attack. My daughter doesn't have asthma normally but develops it as an allergy symptom. Ibuprofen also gives her nausea and stomach cramps. She is not allowed to have this pain reliever ever again, the information has been added to her medical profile.

By serenesurface — On Sep 29, 2013

@ankara-- That's possible. I'm allergic to ibuprofen and I get the same allergy symptoms. It starts out with itching and redness and then turns into hives. I would avoid ibuprofen if I were you.

By bluedolphin — On Sep 28, 2013

Is it possible for someone with an allergy to acetaminophen to also be allergic to ibuprofen?

I'm allergic to acetaminophen, I get a rash from it. I have taken ibuprofen in the past without problems but today, that wasn't the case. Soon after taking an ibuprofen, I started getting itchy skin and my face and chest turned a little red. I didn't develop any swelling or hives though.

Could I be allergic to ibuprofen?

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.